Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Recurrence formulas for multivariate orthogonal polynomials


Author: Yuan Xu
Journal: Math. Comp. 62 (1994), 687-702
MSC: Primary 42C05; Secondary 65D30
DOI: https://doi.org/10.1090/S0025-5718-1994-1212269-X
MathSciNet review: 1212269
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, necessary and sufficient conditions are given so that multivariate orthogonal polynomials can be generated by a recurrence formula. As a consequence, orthogonal polynomials of total degree n in d variables that have $ \dim \Pi _n^d$ common zeros can now be constructed recursively. The result is important to the construction of Gaussian cubature formulas.


References [Enhancements On Off] (What's this?)

  • [1] H. Berens and H. Schmid, On the number of nodes of odd degree cubature formulae for integrals with Jacobi weights on a simplex, Numerical Integration (T. O. Espelid and A. Genz, eds.), Kluwer Academic Publishers, Dordrecht, 1992, pp. 37-44. MR 1198896 (93h:65036)
  • [2] H. Berens, H. Schmid, and Y. Xu, A note on two-dimensional definite orthogonal systems and on a lower bound for the number of nodes of associated cubature formulae, SIAM J. Math. Anal. (to appear). MR 1320231 (96b:41033)
  • [3] C. Berg, J. P. R. Christensen, and C. U. Jensen, A remark on the multidimensional moment problem, Math. Ann. 243 (1979), 163-169. MR 543726 (81e:44008)
  • [4] T. S. Chihara, An introduction to orthogonal polynomials, Math. Appl., vol. 13, Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • [5] R. A. Horn and C. R. Johnson, Matrix analysis, Cambridge Univ. Press, New York, 1985. MR 832183 (87e:15001)
  • [6] M. A. Kowalski, The recursion formulas for orthogonal polynomials in n variables, SIAM J. Math. Anal. 13 (1982), 309-315. MR 647128 (83j:42022a)
  • [7] -, Orthogonality and recursion formulas for orthogonal polynomials in n variables, SIAM J. Math. Anal. 13 (1982), 316-323. MR 647129 (83j:42022b)
  • [8] -, Algebraic characterization of orthogonality in the space of polynomials, Lecture Notes in Math., vol. 1171, Springer-Verlag, New York and Berlin, 1985, pp. 101-110. MR 838975 (87j:42066)
  • [9] H. L. Krall and I. M. Sheffer, Orthogonal polynomials in two variables, Ann. Mat. Pura Appl. (4) 76 (1967), 325-376. MR 0228920 (37:4499)
  • [10] V. A. Kuzmenkov, The existence of cubature formulas with the least possible number of nodes, Zh. Vychisl. Mat. i Mat. Fiz. 16 (1976), 1337-1339. MR 0501793 (58:19051)
  • [11] H. Möller, Polynomideale und Kubaturformeln, Thesis, Univ. Dortmund, 1973.
  • [12] -, Kubaturformeln mit minimaler Knotenzahl, Numer. Math. 25 (1976), 185-200. MR 0405815 (53:9607)
  • [13] I. P. Mysovskikh, Numerical characteristics of orthogonal polynomials in two variables, Vestnik Leningrad Univ. Math. 3 (1976), 323-332.
  • [14] I. P. Mysovskikh and V. Ya. Chernitsina, Answer to a question of Radon, Dokl. Akad. Nauk SSSR 198 (1971), 537-539. MR 0281347 (43:7065)
  • [15] J. Riordan, Combinatorial identities, Wiley, New York, 1968. MR 0231725 (38:53)
  • [16] H. Schmid, On cubature formulae with a minimal number of knots, Numer. Math. 31 (1978), 282-297. MR 514598 (80a:65058)
  • [17] -, Interpolatorische Kubaturformeln, Dissertationes Math. 210 (1983), 1-122. MR 735919 (85i:65034)
  • [18] -, Minimal cubature formulae and matrix equation, preprint.
  • [19] A. Stroud, Approximate calculation of multiple integrals, Prentice-Hall, Englewood Cliffs, NJ, 1971. MR 0327006 (48:5348)
  • [20] G. Szegö, Orthogonal polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, RI, 1975.
  • [21] Y. Xu, On multivariate orthogonal polynomials, SIAM J. Math. Anal. 24 (1993), 783-794. MR 1215438 (94i:42031)
  • [22] -, Multivariate orthogonal polynomials and operator theory, Trans. Amer. Math. Soc. (to appear). MR 1169912 (94g:42040)
  • [23] -, Gaussian cubature and bivariate polynomial interpolation, Math. Comp. 59 (1992), 547-555. MR 1140649 (93a:65026)
  • [24] -, Block Jacobi matrices and zeros of multivariate orthogonal polynomials, Trans. Amer. Math. Soc. (to appear). MR 1258289 (95g:42041)
  • [25] -, Unbounded commuting operators and multivariate orthogonal polynomials, Proc. Amer. Math. Soc. (to appear). MR 1165065 (94a:47038)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 42C05, 65D30

Retrieve articles in all journals with MSC: 42C05, 65D30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1212269-X
Keywords: Multivariate orthogonal polynomials, recurrence formula, three-term relation, common zeros of multivariate orthogonal polynomials, Gaussian cubature
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society